Minnesota, 2010

Winter Storm in Minnesota, December 23 to 25, 2010

December 23 to 25, 2010 · NWS ARX · 2 events in 2 counties and zones

Snow starting falling across southeast Minnesota during the evening of the 23rd and continued through much of the 24th before ending. Most of the accumulating snow had ended by the early afternoon of the 24th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Snow starting falling across southeast Minnesota during the evening of the 23rd and continued through much of the 24th before ending. Most of the accumulating snow had ended by the early afternoon of the 24th. Snowfall accumulations generally ranged from 4 to 6 inches across all of southeast Minnesota. The highest reported total was 7.6 inches at Theilman (Wabasha County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 23, 2:54 PM CST, 6 hours 6 minutes earlier.

Area forecast discussion, Dec 23, 2:54 PM CST, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
254 PM CST THU DEC 23 2010

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT

MAIN FORECAST CONCERNS THIS PACKAGE...SNOW CHANCES/AMOUNTS TONIGHT/
FRI...CLOUDS/TEMPERATURES THRU THE PERIOD.

DATA ANALYSIS AT 18Z HAD HIGH PRESSURE RIDGING EXTENDING FROM MAN
ACROSS MN/WI TO THE LOWER MS VALLEY. LOW PRESSURE WAS DEVELOPING
IN THE LEE OF THE CO/WY ROCKIES...AHEAD OF THE SHORTWAVE MOVING
ACROSS AZ/NM. PRESSURE FALLS AHEAD OF THIS AND SHORTWAVE ENERGY
MOVING INTO SD/ND INCREASING ACROSS EASTERN SD/SOUTHWEST MN TO THE
SOUTHERN PLAINS. REGIONAL RADARS SHOWED SNOW SPREADING/MOVING ACROSS
CENTRAL/NORTHERN SD AHEAD OF A SHORTWAVE. FURTHER EAST...RADARS
SHOWING RETURNS ALOFT WITH ISENTROPIC/FN LIFTING AROUND 700MB AND
ABOVE. SNOW BARELY INTO FAR WEST-CENTRAL MN AS OF 19Z BUT RADAR
RETURNS ALOFT ARE INCREASING OVER THE SOUTHWEST 1/3 OF MN AS LIFT/
MOISTURE CONTINUE TO INCREASE AND GRADUALLY SATURATE THE 900-700MB
DRY LAYER LOWER IN THE COLUMN. TEMPS ON THE MILD SIDE ACROSS THE
REGION AGAIN TODAY...EVEN UNDER CLOUDY SKIES.

23.12Z MODELS LOOK TO HAVE INITIALIZED WELL AND OFFER QUITE SIMILAR
SOLUTIONS FOR TONIGHT INTO SUN NIGHT. A TREND CONTINUES FOR A SLOW
SHIFT NORTH/EAST AND SLOWER WITH THE SNOW TO IMPACT THE AREA
TONIGHT/FRI. DPROG/DT OF 500MB HGTS AT 23.12Z SHOWED MODEL RUNS OF
21.12Z AND 22.12Z VERIFIED RATHER WELL ACROSS NOAM/EASTERN PAC WITH
A TIGHTER CONSENSUS CONVERGING ON THE EARLIER ECMWF RUNS. TIGHTER
CONSENSUS SEEN IN THE 00-36HR PERIOD AS THE NORTHERN ROCKIES
SHORTWAVE ENERGY DROPS INTO MN/IA AND STRENGTHENS. BETTER
CONSISTENCY WITH THIS FEATURE AT 36HRS TO GFS WHILE ECMWF GENERALLY
BETTER WITH FEATURES ELSEWHERE ACROSS NOAM/EASTERN PAC. IMPROVING
MODEL CONSENSUS IN THE 36-84HR TIME-FRAME AS STRONG TROUGHING
DEVELOPS OVER THE EASTERN CONUS AND THE NEXT TROUGH/ENERGY MOVES
INTO THE WESTERN CONUS. SLIGHTLY BETTER RUN-TO-RUN CONSISTENCY AT 60
AND 84HRS TO ECMWF. CHECK OF OBS VS. MODEL DATA AT 18Z SHOWED MODELS
QUITE REASONABLE WITH THE SFC HIGH OVER THE MS VALLEY AND THE LEE
LOW DEVELOPING FROM THE BLACK HILLS TO EASTERN CO. PER WV IMAGERY...
NAM APPEARED TOO WEAK WITH SHORTWAVE FEATURES FROM ND/MT TO AZ/NM.
GFS/GEM/ECMWF BETTER WITH POSITION/STRENGTH OF THESE FEATURES. A
BLEND OF MODELS APPEARED BEST WITH THE 12Z-18Z PRECIP ACROSS SD/ND.
NO DETERMINISTIC MODEL FAVORITE THIS CYCLE...PERHAPS A LEAN AWAY
FROM THE NAM BASED ON THE 18Z WV IMAGERY AND WESTERN CONUS
SHORTWAVES. WITH SOLUTIONS QUITE SIMILAR...EVEN ON MOST DETAILS...
AND BOTH SREF/GFS ENSEMBLE MEANS RIGHT IN THE MIX...FAVORED THE
MODEL CONSENSUS. SHORT TERM FCST CONFIDENCE GOOD THIS CYCLE.

IN THE SHORT TERM...ND/SD/EASTERN MT SHORTWAVE ENERGY WILL MOVE
SOUTHEAST TONIGHT/FRI...STRENGTHENING AS IT GOES...WITH THE TROUGH
AXIS OVER CENTRAL WI TO CENTRAL IA BY 00Z SAT. THIS IS STRONGER/SOME
WHAT SLOWER THAN THE PREVIOUS MODEL RUNS. THIS CONSENSUS SOLUTIONS
PROVIDES FOR MORE DYNAMICS/LIFT/DIVERGENCE ALOFT AHEAD OF THE
SHORTWAVES AND A BROADER AREA OF DIVERGENCE IN THE RIGHT ENTRANCE
REGION OF A 300MB JET MAX FROM LK SUPERIOR TO VA. STRONGER OF LOWER
LEVEL THERMO-DYNAMIC FORCING...280-305K ISENTROPIC LIFT...700MB
WARM ADVECTION....850-500MB FN CONVERGENCE REMAIN SOUTHWEST OF THE
FCST AREA...BUT LATEST MODEL CONSENSUS HAS SHIFTED THIS TO JUST ON
THE SOUTHWEST END OF THE FCST AREA. THESE SHIFTS SPREAD SLIGHTLY
STRONGER LIFT ACROSS THE FCST AREA TONIGHT/FRI. THE SLOWER/STRONGER
TROUGH LINGERS MORE LIFT ACROSS THE FCST AREA FOR MUCH OF FRI...BUT
DELAYS SOME OF THE LIFT/DEEPER SATURATION INTO THE AREA UNTIL MID TO
LATE THIS EVENING. ALREADY DELAYED WINTER WEATHER ADVISORY FOR MUCH
OF THE AREA UNTIL 03Z THIS EVENING. WITH THE SLOWER/NORTHEAST SHIFT
OF THE FORCING...MODELS SHIFT THE ACCUMULATING SNOW FURTHER
NORTHEAST AS WELL. LATEST MODEL/ENSEMBLE CONSENSUS...LESS A COUPLE
HI-RES WRF RUNS AND RUC...PLACES THE 3 INCH SNOWFALL LINE FROM THIS
EVENING THRU FRI AFTERNOON NEAR A ZUMBRO FALLS-CALEDONIA MN TO
PLATTEVILLE WI LINE...WITH A GREATER PORTION OF THIS FALLING ON FRI.
RAISED SNOW CHANCES FRI INTO THE 60-90 PERCENT RANGE ACROSS THE
SOUTHWEST 2/3 OF THE FCST AREA. WINTER WEATHER ADVISORY WAS ALREADY
EXPANDED TO INCLUDE AREAS ALONG/WEST OF THE ZUMBRO FALLS...CALEDONIA
AND PLATTEVILLE LINE WERE 3 OR MORE INCHES OF SNOW IS PROBABLE...AND
EXTENDED THRU FRI AFTERNOON. MID LEVEL TROUGH AXIS PASSES LATE FRI/
FRI EVENING...WITH LIFT EXITING AND A DECREASE OF MOISTURE ABOVE
850MB. RAISED -SN CHANCES TO 20 TO 40 PERCENT...HIGHEST SOUTH...FRI
EVENING. BY 12Z SAT MOISTURE GENERALLY LIMITED TO BELOW 900MB...
HOWEVER THIS TRAPPED UNDER AN INVERSION NEAR 900MB...AND REMAINS
OVER THE AREA INTO SUNDAY. RAISED CLOUD/SKY COVER IN GRIDS FOR MUCH
OF THE FRI NIGHT-SAT NIGHT PERIOD. TIGHTER 925-500MB CYCLONIC FLOW
MOVES ACROSS THE AREA SAT NIGHT AS A WEAK SHORTWAVE ROTATES SOUTH
ACROSS THE REGION. THIS MAY BE ENOUGH TO SQUEEZE SOME FLURRIES FROM
A BIT MORE DEEPLY SATURATED COLUMN SAT NIGHT BUT LEFT FLURRY MENTION
OUT FOR NOW. REMAINED OPTIMISTIC FOR SOME DECREASE OF CLOUDS/PARTLY
CLOUDY SKIES SUN/SUN NIGHT AS SOME DEEPER/STRONGER SUBSIDENCE MOVES
INTO THE REGION BEHIND THE WEAK SAT NIGHT SHORTWAVE AND THE SFC-
925MB FLOW BECOME ANTI-CYCLONIC WITH THE RIDGE AXIS BUILDS IN.

WITH CLOUDS/INCREASING SNOW TONIGHT AND TEMPS THIS AFTERNOON IN THE
MID 20S-LOW 30S...GUIDANCE LOWS APPEAR ABOUT A CATEGORY TOO COOL AND
RAISED LOWS TONIGHT. GUIDANCE HIGHS FRI SIMILAR AND APPEAR GOOD.
GIVEN UNCERTAINTIES WITH CLOUD COVER CHRISTMAS EVE NIGHT THRU
CHRISTMAS DAY AND SATURDAY NIGHT...USED A BLEND OF GUIDANCE LOWS/
HIGHS. FAVORED A BLEND OF GFS MEX AND HPC GUIDANCE HIGHS/LOWS FOR
SUN/SUN NIGHT AT THIS TIME.

.LONG TERM...MONDAY THROUGH THURSDAY

GFS/GEM/ECMWF RUNS OF 23.00Z IN MODEST AGREEMENT MON...AT LEAST
WITH THE LONGWAVE PATTERN FEATURES OVER NOAM/EASTERN PAC...WITH
REASONABLE RUN-TO-RUN CONSISTENCY. UKMET APPEARS AS A FASTER MORE
PROGRESSIVE OUTLIER WITH TROUGHING MOVING ACROSS CENTRAL CAN. ON
TUE...BETWEEN MODEL AND RUN-TO-RUN CONSISTENCY REASONABLE WITH
TROUGHING OFF THE EAST COAST AND OVER EASTERN PAC. HOWEVER...ACROSS
CENTRAL NOAM...MODELS ALL OVER THE BOARD WITH SHORTWAVE TROUGHING
MOVING ACROSS SOUTHERN CAN/FAR NORTHERN CONUS AND THE FLOW
TRANSITIONS TO SOMEWHAT ZONAL ACROSS THE NORTHERN CONUS FOR TUE
INTO WED. GFS/ECMWF/GFS ENSEMBLE MEAN IN BETTER AGREEMENT BY LATE
WED AND FOR THU AS THE FLOW BEGINS TO QUICKLY TRANSITION WITH STRONG
TROUGHING DIGGING INTO THE WESTERN CONUS. GFS WITH THE BETTER RUN-
TO-RUN CONSISTENCY THU. GIVEN THE LOWER BETWEEN MODEL AND RUN-TO-RUN
CONSISTENCY ALREADY MON...LONG TERM FCST CONFIDENCE BELOW AVERAGE.
EVEN WITH THE MODEL DIFFERENCES...WEATHER PATTERN APPEARS QUIET/DRY
FOR THE AREA MON AS THE SHORTWAVE RIDGING AND SFC HIGH PRESSURE MOVE
ACROSS THE REGION. LOOSE MODEL CONSENSUS BRINGS A WEAKENING COLD
FRONT ACROSS THE AREA TUE. WITH BULK OF FORCING/LIFT WELL NORTH OF
THE AREA AN THE SFC-850MB TROUGH/FRONT WEAKENING...APPEARS TUE WILL
BE DRY. HGTS CONTINUE TO FALL WED...WITH A STRONGER TROUGH INTO THE
CENTRAL/NORTHERN PLAINS.SOME INCREASE OF MOISTURE INCREASE INDICATED
AHEAD OF THIS FEATURE. QUESTION IS TIMING...AS SOME MODELS FASTER
THAN OTHERS AND SYSTEM MAY NOT IMPACT THE AREA UNTIL WED NIGHT OR
THU. SMALL -SN CHANCE WED ACROSS THE SOUTH END...CLOSER TO ANY
MOISTURE INCREASE OKAY FOR NOW. WITH CONTINUED MOISTURE INCREASE THU
AND GFS/ECMWF IN BETTER AGREEMENT FOR A STRONG LOW/TROUGH TO BE
MOVING INTO THE CENTRAL PLAINS...-SN CHANCE FOR THU REASONABLE.
POTENTIAL SIGNIFICANT SYSTEM LOOMING FOR THE UPPER MIDWEST FRI/
SAT...BUT A GREAT MANY DETAILS TO BE SORTED OUT YET. APPEARS THIS
JUST BEYOND DAY 7 SYSTEM COULD PULL A LOT OF WARM AIR NORTHWARD
AHEAD OF IT...WITH ANY PRECIP FOR THE AREA ON FRI AS RAIN. TIME WILL
TELL. WITH ALL THE MODEL DETAIL VARIABILITY...CONSALL DATA SET WITH
A BLEND NUMERICAL GUIDANCE HIGHS/LOWS GOOD FOR NOW.

&&

.AVIATION...THROUGH FRIDAY AFTERNOON

FOCUS THROUGH THIS PERIOD IS ON INCOMING SNOW THIS EVENING WHICH IS
ASSOCIATED WITH A MID LEVEL SHORTWAVE TROUGH MOVING FROM THE DAKOTAS
INTO MINNESOTA AND IOWA ON FRIDAY. RADAR HAD BEEN PICKING UP ECHOES
FROM NORTHERN SOUTH DAKOTA INTO NORTHEAST IOWA THROUGH THE
DAY...HOWEVER LAPS ANALYSIS SOUNDINGS SHOWED A DEEP DRY LAYER FROM
900 TO 600MB THAT THIS PRECIPITATION WAS FALLING THROUGH...THUS HAD
TO LOOK BACK INTO SOUTH DAKOTA TO SEE ANY REPORTS OF SNOW.

MODELS ARE INDICATING A RATHER DRAWN OUT SATURATION PROCESS DUE TO
THE AMOUNT OF DRY AIR TO GET THROUGH. DID BACK OFF A FEW HOURS ON
THE ONSET OF THE SNOW AT BOTH KRST AND KLSE...HOWEVER MODEL
SOUNDINGS WOULD INDICATE THAT THIS MAY NEED TO BE BACKED OFF EVEN
MORE. SO THE SPEED WHICH SATURATION TAKES PLACE WILL NEED TO BE
WATCHED. ONCE THE SNOW DOES BEGIN...CONDITIONS WILL DETERIORATE
QUICKLY DOWN TO IFR WHICH SHOULD CONTINUE INTO THE AFTERNOON ON
FRIDAY. THE SHORTWAVE WILL THEN PUSH FURTHER TO THE SOUTHEAST AS THE
DAY PROGRESSES ON FRIDAY WHICH WILL PUSH THE SNOW OUT OF THE
AREA...LEADING TO IMPROVED VISIBILITIES THROUGH THE AFTERNOON.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 PM CST
     FRIDAY FOR WIZ054-WIZ061.

MN...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST
     FRIDAY FOR MNZ086-MNZ094.

     WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 PM CST
     FRIDAY FOR MNZ079-MNZ087-MNZ088-MNZ095-MNZ096.

IA...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST
     FRIDAY FOR IAZ008-IAZ009-IAZ018-IAZ019.

&&

SHORT/LONG TERM....RRS
AVIATION...........BROOKS
Hazardous weather outlook, Dec 23, 12:46 PM CST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1246 PM CST THU DEC 23 2010

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ054-061-241200-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-FLOYD-
GRANT-HOUSTON-HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-WINNESHIEK-
WINONA-
1246 PM CST THU DEC 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SNOW IS EXPECTED TO MOVE INTO THE AREA THIS EVENING AND WILL PERSIST
THROUGH THE NIGHT. THE GREATEST IMPACT FROM THE SNOW WILL LIKELY BE
TONIGHT AND FRIDAY MORNING...THEREFORE WINTER WEATHER ADVISORIES ARE
IN EFFECT. SEVERAL INCHES OF SNOW COULD ACCUMULATE BY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW WILL CONTINUE THROUGH THE DAY ON FRIDAY...WHICH COULD BRING
ANOTHER INCH OR TWO OF ACCUMULATION. TOTALS FROM TONIGHT AND FRIDAY
COULD BE 3 TO 6 INCHES WITH THE HIGHEST AMOUNTS EXPECTED SOUTH OF A
LINE FROM AUSTIN MINNESOTA TO OELWEIN IOWA. EXPECT ROADS TO BE SNOW
COVERED AND SLIPPERY.

AFTER FRIDAY THE WEATHER LOOKS QUIET WITH LITTLE OR NO SNOW THREAT.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE APPRECIATED THIS EVENING THROUGH FRIDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED AT THIS TIME.

WIZ017-029-032>034-041>044-053-055-241200-
ADAMS-BUFFALO-CLARK-JACKSON-JUNEAU-LA CROSSE-MONROE-RICHLAND-TAYLOR-
TREMPEALEAU-VERNON-
1246 PM CST THU DEC 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHWEST INTO
CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SNOW IS EXPECTED TO MOVE INTO THE AREA LATE THIS EVENING OR DURING
THE OVERNIGHT HOURS. LIGHT SNOW ACCUMULATIONS OF UP TO AN INCH OR
TWO ARE POSSIBLE BY FRIDAY MORNING. LESS SNOW IS EXPECTED IN CENTRAL
OR NORTH CENTRAL WISCONSIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW WILL CONTINUE THROUGH THE DAY ON FRIDAY WHICH COULD BRING
ANOTHER INCH OR TWO OF ACCUMULATION. TOTALS FROM TONIGHT AND FRIDAY
COULD RANGE FROM ONLY A TRACE TO AS MUCH AS 3 INCHES. ROADS MAY BE
PARTIALLY SNOW COVERED AND SLIPPERY IN SPOTS.

AFTER FRIDAY THE WEATHER LOOKS QUIET WITH LITTLE OR NO SNOW THREAT.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE APPRECIATED TONIGHT THROUGH FRIDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED AT THIS TIME.

BROOKS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Wabasha

When
December 23, 9:00 PM CST to December 25, 3:00 AM CST
Where
Wabasha forecast zone
Reported by
COOP Observer
Coordinates
44.284, -92.230 (the zone’s center; the record gives no point)

Heavy snow fell across the county, producing accumulations of 5 to 7 inches. The highest reported snowfall total was 7.6 inches at Theilman.

Winter Storm, Mower

When
December 23, 9:30 PM CST to December 24, 7:00 PM CST
Where
Mower forecast zone
Reported by
COOP Observer
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

Heavy snow fell across the county, producing accumulations of 4 to 7 inches. The highest reported snowfall total was 6.8 inches just west of Austin.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268447, 268445.